Washington, 2008

High Wind in Washington, October 26, 2008

October 26, 2008 · NWS PQR · 1 event in 1 county or zone

Under a transitional upper level ridge of high pressure and with the influence of the surface thermal trough along the coast, good east winds set up through the Columbia River Gorge and over the Cascades into the Foothills. Though not widespread, a few locations recorded strong winds under this pattern.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Under a transitional upper level ridge of high pressure and with the influence of the surface thermal trough along the coast, good east winds set up through the Columbia River Gorge and over the Cascades into the Foothills. Though not widespread, a few locations recorded strong winds under this pattern.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 26, 1:33 PM PST, 1 hour 27 minutes earlier.

Area forecast discussion, Oct 26, 1:33 PM PST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
233 PM PDT SUN OCT 26 2008

.SYNOPSIS...AN UPPER LEVEL RIDGE WILL REMAIN OVER THE AREA THROUGH
MONDAY. A WEAK UPPER LOW PRESSURE SYSTEM PASSES OVER NORTHERN CA AND
SOUTHERN OREGON TUESDAY...BEGINNING THE BREAKDOWN OF THE UPPER RIDGE.
THE UPPER LOW WILL HAVE LITTLE IMPACT INLAND...BUT WILL BRING A
MARINE LAYER BACK ALONG THE COAST. THE RIDGE REBUILDS SOMEWHAT DURING
THE MIDDLE OF THE WEEK...PUSHING SYSTEMS TO THE NORTH. A DEEPER LOW
WILL FINALLY PUSH THE RIDGE EASTWARD TOWARD THE END OF THE WEEK...AND
THE REGION WILL SLIP INTO A MORE FALL-LIKE REGIME.

&&
.SHORT TERM...CLEAR SKIES ACROSS THE REGION...EAST WINDS CONTINUE
WITH STILL A FEW PLACES IN THE CASCADES REPORTING GUSTS TO 45 MPH.
NEXT FORECAST CONCERN IS THE CONTINUED EASING OF THE EAST WINDS
ACROSS THE AREA AND THE POSSIBLE EFFECT THE WEAK LOW OFF THE
CALIFORNIA COAST WILL HAVE ON THE FORECAST AS IT MOVES INLAND OVER
SOUTHERN OREGON AND NORTHERN CALIFORNIA.

EASTERLY GRADIENT REACHED A PEAK AROUND MIDDAY TODAY...THEN THE
THERMAL LOW SPLITS. ONE PORTION OF THE SURFACE LOW ROTATES OFFSHORE -
WEST OF THE OREGON COAST- AND GETS SWEPT UP IN THE WEAK UPPER SYSTEM
THAT WILL MOVE OVER THE AREA TUE. OTHER PORTION OF THE THERMAL LOW
ENDS UP IN SOUTHERN CALIFORNIA AND SHIFTS INLAND. RESULT IS A SURFACE
FINGER RIDGE DEVELOPING ALONG THE COAST AND PUSHING A MARINE LAYER
NORTHWARD THROUGH THE WEEK. VISIBLE SATELLITE SHOWS THE MARINE CLOUDS
HAVING REACHED THE SOUTH SIDE OF CAPE MENDOCINO THIS AFTERNOON AT
QUITE A CLIP...POSSIBLY AHEAD OF MODEL PREDICTIONS. LOOKS AS IF IT
SHOULD ENTER THE MARINE WATERS OFF THE CENTRAL OREGON COAST SOMETIME
MONDAY AFTERNOON. THE MARINE LAYER DOESNT LOOK AS IF IT WILL ACTUALLY
SURGE ONSHORE UNTIL TUE MORNING. THE SURFACE LOW MOVING THROUGH THE
NORTHEAST PACIFIC SHOULD KEEP OFFSHORE FLOW THROUGH MONDAY
NIGHT...THEN CLOUDS WILL FILL IN ALONG THE COAST. CLOUDS WILL LINGER
ALONG THE COAST THROUGH MUCH OF THE WEEK...BUT NOT FULLY SURGE INLAND
UNTIL A MUCH STRONGER SYSTEM HELPS THEM ALONG AND MOVES ONSHORE AT
THE END OF THE WEEK. KELSON

.LONG TERM...MAIN IMPACT AT THIS POINT IN TIME WILL BE AN INCREASE IN
CLOUD COVER AND DEEPENING MARINE LAYER. BEYOND WED...THE MODELS
CONTINUE TO HAVE SOME DIFFICULTY WITH THE BREAKDOWN OF THE CURRENT
MILD WEATHER PATTERN. NOW MODELS ARE RELATIVELY CONSISTENT IN PUSHING
OFF PRECIP UNTIL FRIDAY AS RIDGING KEEPS THE INCOMING SYSTEM OFFSHORE
AND TO THE NORTH. BASICALLY...EXPECT AN INCREASING CHANCE OF RAIN
TOWARD THE LATTER PART OF THE WEEK. KELSON
&&

.AVIATION...DRY OFFSHORE FLOW TODAY KEEPING VFR CONDITIONS ACROSS
THE AREA. HIGH PRESSURE BUILDING INLAND WITH LOW PRESSURE OFFSHORE
IS GENERATING GUSTY EAST WINDS. EXPECT WINDS TO BE STRONGEST NEAR
THE GORGE AND ALONG THE WEST SLOPES OF THE CASCADES. GUSTY EAST
WINDS DIMINISH TONIGHT WITH OFFSHORE FLOW CONTINUING THROUGH MON.
THE VISIBILITY SENSOR AT KAST IS OUT OF SERVICE AND IS EXPECTED TO
BE OPERATIONAL MON. WITH EASTERLY WINDS AT KAST VISIBILITY SHOULD
NOT BE A PROBLEM SO WILL BE ISSUING 12Z TAF.

KPDX AND APPROACHES...VFR CONDITIONS PREVAILING. OFFSHORE FLOW
INCREASES WITH GUSTY EAST WINDS UP TO 35 KT AT KPDX AND UP TO 50 KT
ON THE EAST APPROACH.

.MARINE...SEAS SLOWLY DROPPING THIS AFTERNOON AND WILL BE BELOW 10
FT THIS EVENING. SMALL CRAFT WINDS WILL CONTINUE IN THE NORTHERN
WATERS INTO THIS AFTERNOON...WITH PARTICULARLY GUSTY WINDS NEAR
COASTAL GAPS...BEFORE DECREASING THIS EVENING.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR WINDS FROM CAPE SHOALWATER TO
          CASCADE HEAD THROUGH THIS AFTERNOON.
        SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM CAPE
          SHOALWATER TO FLORENCE THROUGH THIS AFTERNOON.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR
          THROUGH THIS AFTERNOON.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Oct 26, 3:24 AM PST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
424 AM PDT SUN OCT 26 2008

ORZ001>014-PZZ210-WAZ019>023-039-040-271130-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-COLUMBIA RIVER BAR-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
424 AM PDT SUN OCT 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Washington Cascade Foothills

When
October 26, 3:00 PM PST
Where
Southern Washington Cascade Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

This wind gust was recorded at the Larch Mountain RAWS. Time of observation is estimated.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, October 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135266.